Sign up for our newsletter and get a curated list of the top trending stories and exclusive rewards every day.

Trending Topics

Get the MTL Blog app

Download on the App StoreGet it on Google Play

Cancer-Causing Substance Has Just Been Found In Medication Across Canada

This is the second recall in less than a year.
Cancer-Causing Substance Has Just Been Found In Medication Across Canada

If you live in Canada the chances of you second guessing any over-the-counter medication is pretty rare.

Our country has pretty high standards, so it would come as a shock if Health Canada were to recall medicine that contained something deadly. 

READ ALSO: It's Official, Beyond Meat Burgers Are Coming Back To A&W Canada This Month

It turns out this nightmare scenario has actually come true for many Canadians, as a blood pressure medication has just tested positive for a substance that could cause cancer. 

It gets worse. This is the second cancer-inducing carcinogen thats been found this summer.

All drugs containing valsartan that have been manufactured by Zhejiang Huahai Pharmaceuticals are affected. 

The impurities, known as NDMA and NDEA, are currently going through extensive testing by Health Canada to rule out any other major health concerns.

The medication's purpose was to prevent heart-related conditions such as strokes and heart attacks.

It was also given to people who had already dealt with heart failure or other conditions.

Needless to say, the medication was literally a lifeline for some.

All the while it was slowing exposing them to carcinogens.

Health Canada is working with the European Medicines Agency and the United States Food and Drug Administration to determine how the deadly substance made its way into the medication and what actions need to be taken to prevent a situation like this from happening in Canada again.

It's advised that anyone currently taking a drug that contains valsartan should ensure they aren't using any of the brands that have been recalled.

Anyone that has been taking a contaminated medication should contact their doctor immediately to discuss whether or not they should continue using it.

The risk of cancer comes from long-term exposure, so in this case it would be better for someone prone to heart conditions to stay on the drug until a safer option could be explored.

To find out more information on the recalled product and to see the official list of affected medications, click HERE.

More from MTL Blog

Comments 💬

Our comment section is a place to promote self-expression, freedom of speech and positivity. We encourage discussion and debate, but our pages must remain a safe space where everyone feels comfortable and the environment is respectful.

In order to make this possible, we monitor comments to keep spam, hate speech, violence, and vulgarity off our pages. Comments are moderated according to our Community Guidelines.

Please note that Narcity Media does not endorse the opinions expressed in the comment section of an article. Narcity Media has the right to remove comments, ban or suspend any user without notice, or close a story’s comment section at any time.

First and last names will appear with each comment and the use of pseudonyms is prohibited. By commenting, you acknowledge that Narcity Media has the right to use & distribute your content across our properties.

Loading...